Alert archive / Iowa / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at May 27, 2012, 3:42 AM CDT for 4 states. It took effect at May 27, 2012, 5:00 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2012, 3:42 AM CDT (08:42 UTC)
- In effect from
- May 27, 2012, 5:00 PM CDT
- Expired
- May 28, 2012, 3:40 AM CDT
- In force
- 11 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3897 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
876 WGUS63 KFSD 270842 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 342 AM CDT SUN MAY 27 2012 .A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND RECENTLY... THIS STORM SYSTEM WILL LIKELY CAUSE AREAS OF HEAVY RAIN TO OCCUR ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO NEAR MARSHALL MINNESOTA LINE...ESPECIALLY DURING THE EVENING HOURS. AREAS OF 2 TO 3 INCHES OF RAIN WILL LIKELY OCCUR IN THESE AREAS...WITH LOCALLY HEAVIER AMOUNTS QUITE POSSIBLE DUE TO A VERY HUMID ATMOSPHERE. IN ADDITION...WIDESPREAD RAINFALL OF 2 TO 3 INCHES AND MORE HAS OCCURRED THROUGHOUT THIS AREA...CREATING SATURATED GROUND. THE RAINFALL WILL TAPER OFF AFTER MIDNIGHT TONIGHT...WITH LARGE RAINFALL AMOUNTS NOT EXPECTED FOR THE UPCOMING WEEK. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ014-SDZ071-271645- /O.NEW.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 342 AM CDT SUN MAY 27 2012 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA... INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA...LYON...OBRIEN... OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON...LYON...MURRAY...NOBLES... PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. * FROM THIS AFTERNOON THROUGH MONDAY MORNING * RAINFALL TOTALS COULD AVERAGE A WIDESPREAD 1 TO 3 INCHES TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. IN ADDITION...THE WATCH AREA HAS RECEIVED A WIDESPREAD 2 TO 4 INCHES OF RAIN THE PAST SEVERAL DAYS WITH LOCAL AMOUNTS EXCEEDING 5 INCHES. THEREFORE THE GROUND IS SATURATED. * FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
4 follow-up statements
231 WGUS63 KFSD 271555 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT SUN MAY 27 2012 .A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND RECENTLY... THIS STORM SYSTEM WILL LIKELY CAUSE AREAS OF HEAVY RAIN TO OCCUR ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO NEAR MARSHALL MINNESOTA LINE...ESPECIALLY DURING THE EVENING HOURS. AREAS OF ONE TO TWO INCHES OF RAIN WILL LIKELY OCCUR IN THESE AREAS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WIDESPREAD RAINFALL OF TWO TO FOUR INCHES AND MORE HAS OCCURRED THROUGHOUT THIS AREA...CREATING SATURATED GROUND. THE RAINFALL WILL TAPER OFF AFTER MIDNIGHT TONIGHT...WITH LARGE RAINFALL AMOUNTS NOT EXPECTED FOR THE UPCOMING WEEK. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ014-SDZ071-280000- /O.CON.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 1055 AM CDT SUN MAY 27 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... LYON...MURRAY...NOBLES...PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. * FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING * RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN...MAKING THE GROUNDS NEARLY SATURATED. * FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BT
756 WGUS63 KFSD 271956 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 256 PM CDT SUN MAY 27 2012 .A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND RECENTLY... THIS STORM SYSTEM WILL LIKELY CREATE AREAS OF HEAVY RAIN ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO NEAR MARSHALL MINNESOTA LINE...ESPECIALLY DURING THE EVENING HOURS. AREAS OF ONE TO TWO INCHES OF RAIN WILL LIKELY OCCUR IN THESE AREAS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WIDESPREAD RAINFALL OF TWO TO FOUR INCHES AND MORE HAS OCCURRED THROUGHOUT THIS AREA OVER THE LAST WEEK...CREATING SATURATED GROUND. THE RAINFALL WILL TAPER OFF AFTER MIDNIGHT TONIGHT...WITH LARGE RAINFALL AMOUNTS NOT EXPECTED FOR THE UPCOMING WEEK. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098- NEZ014-SDZ071-280400- /O.CON.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DAKOTA-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON... FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON... LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY... NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON 256 PM CDT SUN MAY 27 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... LYON...MURRAY...NOBLES...PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. * THROUGH MONDAY MORNING * RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN OVER THE LAST SEVERAL DAYS...MAKING THE GROUNDS NEARLY SATURATED. * FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ BT
830 WGUS63 KFSD 280349 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1049 PM CDT SUN MAY 27 2012 .RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS THE WATCH AREA THROUGH EARLY MONDAY. UP TO AN INCH OF ADDITIONAL RAINFALL MAY BE POSSIBLE LATE TONIGHT...WHICH IS ON TOP OF ONE TO TWO INCHES THAT HAS ALREADY FALLEN THIS EVENING. RAINFALL SHOULD TAPER OFF AFTER 3 TO 4 AM MONDAY MORNING. MNZ072-097-280500- /O.CAN.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-PIPESTONE- INCLUDING THE CITIES OF...MARSHALL...PIPESTONE 1049 PM CDT SUN MAY 27 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MINNESOTA HAS BEEN CANCELLED. HEAVY PRECIPITATION HAS SHIFTED EAST OF THE AREA AND NO ADDITIONAL EXCESSIVE RAINFALL IS EXPECTED. $$ IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ014- SDZ071-281200- /O.CON.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DAKOTA-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE... SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 1049 PM CDT SUN MAY 27 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... MURRAY...NOBLES AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. * UNTIL 7 AM CDT MONDAY * RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN OVER THE LAST SEVERAL DAYS...MAKING THE GROUNDS NEARLY SATURATED. * FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
407 WGUS63 KFSD 280840 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT MON MAY 28 2012 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ014- SDZ071-280945- /O.CAN.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK- DAKOTA-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM... MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE... SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 340 AM CDT MON MAY 28 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS BEEN CANCELLED. THE HEAVY RAIN HAS ENDED ACROSS THE AREA. ADDITIONAL MAINLY LIGHT SHOWERS ARE POSSIBLE OVER THE NEXT FEW HOURS...HOWEVER THE FLASH FLOOD THREAT HAS ENDED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 26, 10:55 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 26, 10:55 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 PM CDT SAT MAY 26 2012 .DISCUSSION.../ISSUED AT 909 PM CDT/ MAIN UPDATES FOR THE EVENING ARE TO DOWNPLAY THE SEVERE THREAT ACROSS THE FORECAST AREA. SCATTERED STORMS THAT HAVE DEVELOPED THIS EVENING HAVE STRUGGLED TO MAINTAIN STORM TOPS UP TO 40 KFT AND ANY SUBSTANTIAL PRECIPITATION CORE ABOVE ABOUT 25 KFT. ALTHOUGH STORMS APPEAR TO HAVE FORMED NEAR OR JUST SOUTH OF ENHANCED SURFACE FRONTOGENESIS INDICATED BY RAP ANALYSIS AND SURFACE WINDS...STORMS WERE LIKELY ELEVATED WITH A SUBSTANTIAL CAPPING INVERSION STILL PRESENT ON THE 00Z KOAX SOUNDING...AND SURFACE TEMPERATURES WELL BELOW THE CONVECTIVE TEMPERATURE IN THE MID TO UPPER 90S. IN SPITE OF THIS...CANNOT RULE OUT A BRIEF HAILER SPIKING UP IN THE NEXT FEW HOURS MAINLY EAST OF INTERSTATE 29...AND COULD STILL SEE MORE ROBUST ELEVATED DEVELOPMENT ONCE THE LOW LEVEL JET KICKS IN LATER TONIGHT. THE BEST SHEAR PARAMETERS ARE FOCUSED IN THE LOWEST 1-2 KM...SO LIKELY WILL NOT BE REALIZED BY ANY STORMS THAT DEVELOP IN THIS AREA...SO DO NOT SEE MUCH OF A TORNADO THREAT WITH ANY STORMS THAT DEVELOP EITHER LATE THIS EVENING OR OVERNIGHT...AND THINK THAT WINDS WILL HAVE A HARD TIME ACCELERATING THROUGH THE INVERSION AS WELL... SO THE MAIN THREAT WOULD BE UP TO 2 INCH HAIL AND POSSIBLY A WIND GUST UP TO 60 MPH. /LAFLIN && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ STRATUS HUGGING OUR NORTHERN AND WESTERN BORDER WILL FINALLY LIFT FROM THE HON AREA WITHIN THE NEXT FEW HOURS...OTHERWISE VFR CONDITIONS ARE EXPECTED OVERNIGHT. WARM FRONT LIFTING THROUGH THE AREA WILL BRING POTENTIAL STRONG WIND SHEAR OF 50 TO 60 KT AROUND 1800 FEET INTO THE EARLY MORNING HOURS...WITH THE LOW LEVEL JET INCREASING ACROSS THE REGION. THREAT FOR STORMS DEVELOPING NEAR AN ADVANCING COLD FRONT WILL BE SUNDAY LATE AFTERNOON AND EVENING TO THE EAST OF A TYNDALL TO DE SMET SOUTH DAKOTA LINE. SEVERE STORMS WILL BE A POSSIBILITY...INCLUDING IN FSD AND SUX. LARGE HAIL AND STRONG WINDS WILL BE A THREAT WITH THESE STORMS. && .PREV DISCUSSION.../ISSUED AT 258 PM CDT/ STILL A TOUGH CALL ON TONIGHT WITH EXTREME INSTABILITY ALOFT. STILL A FAIRLY STOUT CAP NEAR 800 MB. RAP SOUNDINGS WEAKEN THE CAP BETWEEN 4-6 PM...BUT THINK THIS IS OVERDONE. CERTAINLY SOME MASS CONVERGENCE ACROSS NORTHEAST NEBRASKA AS THE SURFACE WARMFRONT CONTINUES TO LIFT TO THE NORTH...BUT EVEN SATELLITE SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA...ANOTHER INDICATION OF THE STRONG CAP. HRRR HAS BEEN CONSISTENTLY DEVELOPING CONVECTION THE PAST FEW RUNS NEAR THE JAMES RIVER VALLEY...BUT FEEL THIS IS OVERDONE AS ITS INITIALIZATION ON SURFACE TEMPERATURES ARE TOO WARM IN THE MODEL BY 5-10 DEGREES. INCREASING JET ACROSS NEBRASKA WILL AID IN ASSENT SLIGHTLY...BUT STILL THINK IT WILL BE TOUGH TO GET AROUND THE CAP. GREATEST POTENTIAL FOR THUNDERSTORM DEVELOPMENT APPEARS TO BE ACROSS NORTHERN NEBRASKA...THEN LIFTING NORTHEAST INTO OUR CWA. IT IS CERTAINLY UNSTABLE ALOFT WITH 3500-4000 J/KG OF CAPE. IF STORMS CAN DEVELOP DOWN SOUTH...AND THAT IS A BIG IF...POTENTIAL EXISTS FOR LARGE HAIL AND DAMAGING WINDS. IF STORMS ARE ABLE TO DEVELOP...EXPECT THEM TO FOLLOW THE 925 MB FRONT AS IT LIFTS NORTH THROUGH THE CWA. LOW TEMPERATURES WILL BE QUITE MILD TONIGHT WITH STRONG SOUTHERLY WIND AND LOW LEVEL JET...GENERALLY WARMER THAN IT HAS BEEN MUCH OF THE DAY. /BT SUNDAY SHOULD PROVE TO BE A VERY WARM AND SOMEWHAT BREEZY DAY WITHOUT MUCH THREAT FOR PRECIPITATION UNTIL AFTER ABOUT 300 PM CDT. BETTER FORCING WILL BE WELL NORTH OF THE AREA AND THE BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME WITH THE APPROACH OF A FAIRLY POTENT MID AND UPPER LEVEL WAVE. THE MAIN AFFECTS OF THIS WAVE WILL BE FELT FROM ABOUT 21Z THROUGH 9Z AND WILL HIT THE POPS THE HARDEST DURING THIS TIME. WITH A WEAK WIND SHIFT/DRY LINE MOVING INTO THE WESTERN CWA...THE CHANCES FOR CONVECTION WEST OF THE JAMES RIVER VALLEY WILL BE MINIMAL WITH THE BEST CHANCE FROM AROUND A BROOKINGS TO YANKTON LINE EAST. WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME BUT SOME FAIRLY HEAVY RAIN OVERNIGHT IN PARTS OF PIPESTONE AND MOODY COUNTIES AS WELL AS EASTERN WOODBURY...CHEROKEE...CLAY IOWA AND DICKINSON COUNTIES. BELIEVE THAT THE MAIN THREAT WILL BE FOR A FEW LOCATIONS IN MAINLY NORTHWEST IOWA AND SOUTHWEST MINNESOTA TO GET AN INCH OR TWO OF RAINFALL WHICH COULD SET A FEW CREEKS/STREAMS AND RIVERS OUT OF THEIR BANKS IF IT FALLS IN THE RIGHT SPOT. THE OTHER ASPECT OF THIS SYSTEM WILL BE THE SEVERE WEATHER THREAT. WITH HE COLD FRONT ALOFT MOVING IN THROUGH THE DAY THE CAP WILL WEAKEN QUITE A BIT AND FROM ABOUT 22Z ON WILL BE DIFFICULT NOT TO SEE THUNDERSTORM ACTIVITY. AS STORMS DEVELOP THE ENVIRONMENT WILL BE SUPPORTIVE OF SEVERE THUNDERSTORMS WITH 1500 TO 2000 J/KG SFC BASED CAPE AND MODERATE 40 KNOT OR SO BULK SHEAR IN THE 0 TO 3KM AND 0 TO 6KM LAYERS. WHILE THE 0 TO 1KM BULK SHEAR IS TO POSSIBLY BE UP AROUND 20 KNOTS THE DIRECTIONAL ASPECT IS SEVERELY LACKING WITH FAIRLY UNIDIRECTIONAL SHEAR THROUGH THE ATMOSPHERE AHEAD OF THE BOUNDARY. SO LIKELY LOOKING AT THE THREAT FOR HALF DOLLAR TO GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH. BY SUNDAY NIGHT THIS ACTIVITY WILL SWEEP EASTWARD AND BY ABOUT 9Z OR 10Z LIKELY BE EAST OF THE CWA. COOLER AND MUCH LESS HUMID AIR WILL ADVECT IN SUNDAY EVENING LEADING TO LOWS MAINLY IN THE 50S. MONDAY AND MONDAY NIGHT LOOK COOL AND BREEZY AS WEST TO NORTHWEST FLOW KEEPS DRY AND MIXY CONDITIONS IN PLACE. HIGHS WILL MAINLY BE IN THE UPPER 60S TO MID 70S WITH LOWS ON MONDAY NIGHT FROM THE MID 40S TO NEAR 50. TUESDAY WILL CONTINUE COOL DRY WEST TO NORTHWEST FLOW WITH HIGHS IN THE 60S AND LOWS IN THE 40S. IN THE LATTER PERIODS(WED/SAT)...TROUGHING IN THE CENTRAL UNITED STATES AND RIDGING IN THE WEST WILL LIKELY LEAD TO A CONTINUED THREAT FOR BELOW NORMAL TEMPERATURES THROUGH THE PERIOD...ALTHOUGH GRADUAL WARMING IS EXPECTED. WHILE THERE IS STILL A THREAT FOR RAINFALL AND ISOLATED THUNDERSTORMS ON WEDNESDAY THE MODELS DO NOT AGREE MUCH ON PLACEMENT AND STRENGTH OF JET MAX...SO WILL LEAVE MID RANGE POPS IN PLACE. OTHERWISE LOOKING DRY THROUGH THE PERIOD. BASICALLY PLANNING ON 60S WEDNESDAY AND THURSDAY AND 70 FRIDAY AND SATURDAY. AT THIS TIME IT DOES APPEAR THAT THE RIDGE WILL SPREAD ACROSS THE PLAINS BY THE WEEKEND. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, May 26, 8:55 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SAT MAY 26 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 855 PM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE SEVERE THREAT FOR THIS EVENING HAS BEGUN TO DIMINISH SLIGHTLY AS SCATTERED STORMS THAT HAVE DEVELOPED SEEM TO STRUGGLE IN A STILL STRONGLY CAPPED ENVIRONMENT. HOWEVER...THERE IS STILL A POSSIBILITY FOR LARGE HAIL UP TO GOLF BALL SIZE IN ANY ISOLATED THUNDERSTORMS THAT DEVELOP THIS EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29...THEN A POSSIBILITY FOR LARGE HAIL OR A FEW WIND GUSTS GREATER THAN 60 MPH AFTER DARK...MAINLY ALONG AND EAST OF A LINE FROM YANKTON TO MARSHALL MINNESOTA. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT SPENCER AND LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 70 MPH AS WELL AS ISOLATED TORNADOES WILL ALL BE POSSIBLE. HEAVY RAIN WILL ALSO POSE A THREAT AS A FEW LOCATIONS OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA HAVE FAIRLY SATURATED GROUND FROM PREVIOUS RAINS SO ONE TO TWO INCHES OF ADDITIONAL RAINS MAY CREATE PROBLEMS. THOSE AREAS MOST AT RISK WILL BE AROUND FLANDREAU...PIPESTONE TOWARDS LUVERNE AS WELL AS FROM AROUND CORRECTIONVILLE NORTH TOWARDS SPENCER IOWA AND OKOBOJI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 0900 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LAFLIN
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 33 min |
| May 27, 5:58 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 32 min |
| May 27, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 34 min |
| May 27, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 36 min |
| May 27, 6:35 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 40 min |
| May 27, 6:43 PM CDT | River Flood Warning | FSD | Sioux | 5 days |
| May 27, 6:43 PM CDT | River Flood Warning | FSD | Plymouth | 6 days |
| May 27, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Murray, Nobles | 37 min |
| May 27, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Dixon | 44 min |
Nearby
Flash Flood Watches in Iowa, 2012Flash Flood Watches in Minnesota, 2012Flash Flood Watches in Nebraska, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.